The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts" at TheBody.com: Main Page Starting Treatment Side Effects HIV Transmission
Jan. 13, 2004
In This Hot Topics:
  • HIV & the Workplace
  • Facial Wasting (Lipoatrophy) & HIV
  • HIV/HAART-Related Problems
  • Starting HIV Treatment
  • Understanding Your Labs
  • HIV-2 & HAART
  • Safe Sex & HIV Transmission
  • Strange but True
  •   HIV & THE WORKPLACE

    Pre-Employment Physicals and Disclosure
    If I choose not to disclose my HIV status during a pre-employment physical, can this cause problems on my actual insurance paperwork? I know they usually ask you to fill out a checklist of health problems on pre-employment exams. How do I get around this?


    Working as an HIV-Positive Nurse
    I am an HIV-positive nurse; does that mean there are types of nursing work I can no longer do? Nursing is my calling, but I'm torn between my morals and the need for confidentiality.


    An Anti-HIV Church?
    My church recently adopted an application process for anybody volunteering to work with children. One of the questions on there is if you are HIV positive; if you are, they will not allow you to work with young children. Aren't churches obligated to follow HIV anti-discrimination laws?

    BACK TO TOP
      FACIAL WASTING (LIPOATROPHY) & HIV

    New-Fill Experiences
    I'm from the United Kingdom, and was lucky enough to join a clinical trial for New-Fill. After my first round of injections, though, I didn't notice any difference. Will this change as I receive more injections? Since I have only very mild facial wasting, will I only need a few treatments? What can they do to make the injections less painful?

    New Lipoatrophy Treatment Testimonial
    I have to tell everyone about my miraculous experience! I recently had my second course of a new treatment for severe facial wasting. It was the first holiday season in many years in which I didn't run away from people's cameras. I can now look in the mirror without cringing, I no longer have to blow out my cheeks to shave and the ulcers inside my mouth from brushing my teeth have all healed. Please spread the word!
    BACK TO TOP
      HIV/HAART-RELATED PROBLEMS

    Nausea and Heartburn
    I started taking lopinavir/ritonavir (Kaletra) and Combivir (AZT + 3TC) shortly after I was diagnosed with AIDS five weeks ago. Now I'm nauseous all day and have heartburn when lying down. Is there anything I can do to ease these side effects?


    Long-Term Joint Pain
    I've been HIV positive since 1984. I've been experiencing joint pain in my shoulders, back and hips for several years now. When I try to bring my arms out to the side I can only go so far before I feel the pain. I'm on tenofovir (Viread) and Trizivir (AZT + 3TC + abacavir), but I don't think it's a side effect from these drugs because I've been on other antiretrovirals and still felt the joint pain. Any ideas on what is causing it?


    Constantly Tired and Losing Short-Term Memory
    Even after I have slept for eight hours, I never feel rested, and I've been experiencing short-term memory loss. My testosterone is normal, though, and my doctors dismiss these problems. What could be causing them? I'm a long-term survivor (22 years) and have been on drug therapy since 1991. I'm currently taking atazanavir (Reyataz), efavirenz (Sustiva), ritonavir (Norvir) and tenofovir (Viread). Have I lost my energy for good? Will my memory get worse?


    Hip Necrosis and Fatigue
    I was recently diagnosed with necrosis in both hips and take small amounts of pain killers. My CD4 count is 33 and my viral load is 130,000. I still work full time and I am on my feet all day. Lately I've been having problems with extreme fatigue and have been falling asleep before I realize what's happening. I'm currently on 3TC (lamivudine, Epivir), ritonavir (Norvir), T-20 (enfuvirtide, Fuzeon) and tipranavir. I've never had this problem before and it's really starting to get to me. Any suggestions?
    BACK TO TOP
      STARTING HIV TREATMENT

    Short-Term Treatment During Acute Infection
    I was most likely infected with HIV sometime in July or August; luckily, I have a primary care doctor who has a large HIV practice. My CD4 count is 675 and my viral load is approximately 220,000. My doctor recommends that I start HIV meds now, use them for the next 12 to 18 months and then suspend therapy. What do you think?

    Followup Question: Do you feel that 12 to 18 months is the definitive period of time that people should be on treatment during this "acute" phase of HIV infection?


    How Long Should I Wait?
    Since being diagnosed with HIV about three years ago, I've seen three different doctors, and each has told me I shouldn't take meds until my CD4 drops to 200 or less. Right now, my CD4 count ranges from 550 and 900 and my viral load has been between 800 and 1,200. My only health problem has been oral thrush, but when I stop smoking cigarettes it goes away. Should I really keep waiting to start treatment?
    BACK TO TOP
      UNDERSTANDING YOUR LABS

    High Viral Load, Low CD4 During Acute Infection
    I recently tested positive and my latest numbers are awful: my viral load is 660,000 and my CD4 count is 168. A friend told me that this is normal for recently infected people, since my body is working overtime to fight off the infection. Is this correct?
    BACK TO TOP
      HIV-2 & HAART

    HIV-2 Infection: First Steps to Treatment
    I'm a white, heterosexual man living in the U.S. who was infected with HIV-2 by a woman. What's the best course of treatment?

    Editor's Note: HIV-2 is a strain of HIV common in parts of Africa (particularly in the western part of the continent), but rarely seen in the U.S. To learn more about HIV-2, read this article from the CDC.


    HAART for HIV-2
    Are there tried and proven regimens for HIV-2?
    BACK TO TOP
      SAFE SEX & HIV TRANSMISSION

    HIV Risk When You're Over 50
    I'm a 56-year-old woman who had unprotected vaginal sex. The thought that I could be at risk for HIV never entered my mind -- it wasn't around in my generation. Now I have a host of symptoms. Could it be HIV?


    Effectiveness of HIV-Antibody Tests
    Although my HIV-antibody test was negative, my test for cryptosporidiosis came back positive, so the doctors took blood for an HIV viral load test. It came back at 130,000 -- I had HIV. In a sense, my crypto saved much of my basic immunity to HIV: Because of it, and the viral load test they gave me as a result, I was able to start HIV treatment while I was still seroconverting. If this could happen to me, then why are we still using antibody tests when viral load tests seem much more effective?
    BACK TO TOP
      STRANGE BUT TRUE

    The Risks of Nose-Picking
    After masturbating a prostitute (who also gave me fellatio), I picked my nose. Could I have exposed myself to HIV?


    OJ and AIDS
    Can HIV survive in orange juice?
    BACK TO TOP
    Image from the December/January Visual AIDS Web Gallery

    If you think you received this update in error or would like to change your subscription settings, please visit our E-Mail Updates page or send us a message at updates@thebody.com.

    Missed an update? Don't fret! Get your fill of the latest HIV/AIDS news from our archive of past updates.

    Want to let us know what you think? Please write!